Montana, 2005

Damaging Wind in Montana, July 24, 2005

July 24, 2005 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 60 mph at Wolf Creek 6SE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 60 mph at Wolf Creek 6SE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 24, 5:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 24, 5:20 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 PM MDT SUN JUL 24 2005

.DISCUSSION...

TONIGHT THROUGH TUESDAY NIGHT...A BROAD UPPER LEVEL TROUGH IN
WESTERN CANADA WILL SAG SOUTH TONIGHT...BRINGING COOLER AND
SOMEWHAT UNSETTLED CONDITIONS TO THE FORECAST AREA TONIGHT
THROUGH MONDAY NIGHT. A CANADIAN COLD FRONT MOVING SOUTH FROM
ALBERTA WILL MOVE THROUGH THE FORECAST AREA TONIGHT AND THIS
COMBINED WITH INSTABILITY AND SHORTWAVE ENERGY MOVING EAST FROM
THE PACIFIC NORTHWEST WILL ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP THIS EVENING. WINDS WILL SHIFT TO THE NORTH BEHIND THE
FRONT TONIGHT THEN NORTHEAST BY MORNING FOR UPSLOPE WINDS AND MUCH
COOLER TEMPERATURES ON MONDAY. THERE WILL ALSO BE ENOUGH
INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS AGAIN MONDAY
AFTERNOON AND EVENING AS THE UPPER TROUGH MOVES OVER THE AREA. THE
TROUGH SHIFTS EAST MONDAY NIGHT AND TUESDAY FOR NW FLOW ALOFT OVER
THE FORECAST AREA BRINGING DRIER CONDITIONS WITH TEMPERATURES
WARMING ON TUESDAY...BUT REMAINING A FEW DEGREES BELOW AVERAGE.
HOENISCH

WEDNESDAY THROUGH FRIDAY NIGHT...TEMPERATURES WILL WARM BACK
ABOVE NORMAL AS AN UPPER RIDGE BUILDS OVER THE NORTHERN ROCKIES AT
MID-WEEK. BY THURSDAY A WEAK WAVE IN THE UPPER LEVEL FLOW WILL SLIDE
ACROSS SOUTHWEST MONTANA BRINGING A SLIGHT CHANCE FOR ISOLATED...
MAINLY MOUNTAIN THUNDERSTORM. FLOW ALOFT WILL BECOME MORE ZONAL
AFTER THIS FEATURE MOVES THROUGH...WHICH WILL ALLOW ISOLATED
MOUNTAIN POPS TO CONTINUE THROUGH FRIDAY NIGHT. MPJ

SATURDAY THROUGH SUNDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
CONTINUE TO BUILD OVER MONTANA NEXT WEEKEND. THIS WILL ALLOW FOR
MORE VERY WARM AIR TO MOVE INTO THE REGION...WITH MOST AREAS
AVERAGING AFTERNOON TEMPERATURES CLOSE TO 10 DEGREES ABOVE NORMAL.
DUE TO THE EXPECTED DRY AIR MASS IN PLACE...NO PRECIP IS EXPECTED AT
THIS TIME FOR NEXT WEEKEND. BRUSDA

&&

.AVIATION...

UPDATED AT 0020Z.
A COLD FRONT MOVING SOUTH ACROSS THE AREA WILL CAUSE WINDS TO SHIFT
TO THE NORTH DURING THE EVENING. STRONG...GUSTY WINDS WILL BE NEAR
AND TO THE NORTH OF THIS FRONT. ISOLATED SHOWERS OR THUNDERSTORMS
ARE POSSIBLE THROUGH WITH THE EVENING WITH THE MAIN HAZARD BEING
STRONG...GUSTY OUTFLOW WINDS ASSOCIATED WITH THESE SHOWERS AND
THUNDERSTORMS. MID-LEVEL CLOUDS WILL REMAIN THROUGH THE EVENING BUT
CONDITIONS DURING THE NEXT 24 HOURS WILL REMAIN VFR. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  71  47  78 /  40  30  30   0
CTB  45  69  45  75 /  20  30  30   0
HLN  54  75  51  80 /  30  30  30   0
BZN  53  75  48  78 /  30  40  30   0
WEY  45  75  37  76 /  30  30  30   0
DLN  51  76  46  79 /  30  20  20   0
HVR  52  71  48  79 /  30  20  20   0
LWT  52  70  46  75 /  40  30  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM SUNDAY FOR MTZ008-MTZ015-MTZ052.

&&

SHORT TERM...HOENISCH
LONG TERM....MPJ/BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 24, 4:25 AM MST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT SUN JUL 24 2005

MTZ008>015-044>055-251105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
525 AM MDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 74 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis and Clark

When
July 24, 7:00 PM MST
Where
Lewis and Clark County, 6 mi SE of Wolf Creek
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.933, -111.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465201.